California, 2017

Flash Flood and Heavy Rain in California, August 18, 2017

August 18, 2017 · NWS HNX · 2 events in 1 county or zone

A persistent low pressure system off the Southern California Coast produced enough instability for thunderstorms to develop over the Southern Sierra Nevada each afternoon between August 17 and August 23. On the afternoon of the 18th, some slow moving thunderstorms produced heavy rainfall over Yosemite National Park which resulted in flash flooding in Yosemite Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A persistent low pressure system off the Southern California Coast produced enough instability for thunderstorms to develop over the Southern Sierra Nevada each afternoon between August 17 and August 23. On the afternoon of the 18th, some slow moving thunderstorms produced heavy rainfall over Yosemite National Park which resulted in flash flooding in Yosemite Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
330 PM PDT Fri Aug 18 2017

.UPDATE...Updated air quality issues.

&&

.SYNOPSIS...A weak upper level storm system will remain
anchored off the southern California coast through Tuesday and
bring a chance of mainly afternoon showers and thunderstorms
to the Sierra. The threat of thunderstorms will extend into
the Kern county mountains and desert and the Sierra foothills
by early next week with the arrival of monsoonal moisture.

&&

.DISCUSSION...Satellite imagery shows an abundance of cumulus
buildups over the Sierra this afternoon. Atmospheric warming
and increased stability will produce a scattering of showers
and isolated thunderstorms by late afternoon. With precipitable
H2O values near 1.5 inches, a few of the most well developed
thunderstorms will bring briefly heavy rain and gusty winds.
Like yesterday, much of the convection will dissipate by sunset
only to rejuvenate in similar fashion Saturday and again Sunday.
If you're a novice to radar imagery, the echoes that are being
detected on Edwards AFB radar this afternoon is not precipitation,
even though it looks like it. One has to look at satellite imagery
to know that this is AP, since skies are mostly sunny in the
Mojave desert, so don't be fooled by the radar.

Otherwise, a deep easterly flow aloft prevails over the central
California interior this afternoon. Any remnants of high Sierra
convection during the next couple of afternoons will be carried
into the foothills and the east side of the San Joaquin Valley
north of Kern county. This easterly flow is associated with a weak
closed low near Point Conception which the models hold nearly
stationary through at least Tuesday. As this feature pivots
northeastward, it is likely to tap into some deeper mid level
moisture later this weekend. Although the NAM 12 is faster and
more aggressive than the other models, all of them forecast
700 mb-300 mb winds to shift to southeasterly by Sunday night.
This is a direction that will surely bring an influx of monsoonal
moisture into our CWA by early next week.  The resulting effect
will be a noticeable increase in clouds and humidity along with
an increasing threat of thunderstorms over the mountains and
desert. This could happen as early as Sunday night, but is more
likely to occur Monday through Tuesday. Southeasterly flow
patterns like this can carry a few showers and thunderstorms out
of the mountains into the San Joaquin Valley. Right now we are
not confident enough to raise valley POPS any higher than 14
percent during the Sunday night through Tuesday period. We will
have to adjust valley POPS upward if the monsoon becomes more
active than we are currently anticipating. Nonetheless, it is
one part of this weather pattern that we will closely monitor
in the days ahead.

By the middle of next week, the models forecast this closed low
to open up and move inland. The remains of this low will either
get absorbed by the approach of an upper level trough near the
Pacific Northwest coast Wednesday or get kicked eastward by this
trough into the Great Basin Thursday. Either way, winds aloft
will gradually shift to a westerly direction during this period
and finally bring an end to the thunderstorm threat. A slightly
drier and more stable air mass will settle into the CWA by next
Friday as a result. Temperature-wise, little diurnal change is
expected through the weekend. Max temps will be a few to several
degrees lower Monday and Tuesday due to increased cloud cover,
however clouds will also keep min temps a bit higher than they've
been and it will feel rather muggy, even in the desert. Next
Friday has the potential to be our warmest day of the next 7 days
as an upper level ridge of high pressure builds into California.

On a final note...we have been fielding many questions lately as
to how the state of the weather will be during Monday morning's
solar eclipse. A view of it may be partially blocked by clouds,
especially over the higher terrain. Whatever the case, you should
never look directly at the eclipse with the naked eye nor with a
camera, sunglasses, telescope or binoculars unless these devices
have a special solar filter.

&&

.AVIATION...
VFR conditions will prevail across the central CA interior during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Saturday August 19 2017... Unhealthy for sensitive groups in
Fresno and Kern Counties and Sequoia National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...Bean
synopsis...Durfee

weather.gov/hanford

In the hours before

Special weather statement, Aug 18, 3:02 PM PST, 43 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
402 PM PDT FRI AUG 18 2017

CAZ096-182345-
Sierra Nevada from Yosemite to Kings Canyon CA-
402 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND
NORTHEASTERN MADERA COUNTIES UNTIL 445 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Buck Camp Ranger Station, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bridalveil Creek Campground, Buck Camp Ranger Station, Ostrander Lake
and Mariposa Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3765 11968 3772 11944 3756 11927 3744 11957
TIME...MOT...LOC 2301Z 329DEG 5KT 3759 11944

Dudley
Special weather statement, Aug 18, 3:21 PM PST, 24 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
421 PM PDT FRI AUG 18 2017

CAZ096-097-190000-
Tulare County Mountains CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
421 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 500 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm near
Big Meadows, moving northwest at 10 mph.

Winds in excess of 30 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Sentinel Campground, Canyon View Campground, Moraine Campground,
Sheep Creek Campground, Big Meadows, Cedar Grove and Mitchell Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 11870 3672 11894 3684 11885 3679 11860
TIME...MOT...LOC 2320Z 117DEG 9KT 3676 11880

BSO
Special weather statement, Aug 18, 3:35 PM PST, 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
435 PM PDT FRI AUG 18 2017

CAZ096-190000-
Sierra Nevada from Yosemite to Kings Canyon CA-
435 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRESNO COUNTY UNTIL
500 PM PDT...

At 434 PM PDT, Doppler radar was tracking a strong thunderstorm near
Upper Burnt Corral, moving northwest at 10 mph.

Winds in excess of 30 mph and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Upper Burnt Corral, High Sierra and Florence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3724 11882 3708 11895 3715 11916 3733 11904
TIME...MOT...LOC 2334Z 134DEG 14KT 3721 11900

BSO
Special weather statement, Aug 18, 3:36 PM PST, 9 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
436 PM PDT FRI AUG 18 2017

CAZ096-190015-
Sierra Nevada from Yosemite to Kings Canyon CA-
436 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA AND SOUTH
CENTRAL TUOLUMNE COUNTIES UNTIL 515 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over
Yosemite Creek Campground, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Porcupine Flat Campground, White Wolf Campground, May Lake High
Sierra Camp, Camp 4 Campground, North Pines Campground, Yosemite
Valley Vistor Center, Lower Pines Campground, Upper Pines Campground,
Yosemite Creek Campground, Yosemite Glacier Point, Yosemite Valley
and Snow Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3797 11963 3790 11943 3770 11959 3778 11975
TIME...MOT...LOC 2335Z 025DEG 8KT 3783 11961

Dudley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mariposa

When
August 18, 3:45 PM PST to 4:45 PM PST
Where
Mariposa County, 0.8 mi W of Yosemite Vlg
Reported by
COOP Observer
Coordinates
37.749, -119.595

A slow moving thunderstorm produced 1.27 inches of rainfall in one hour at Yosemite Valley. Pea sized hail was also reported.

Flash Flood, Mariposa

When
August 18, 4:15 PM PST to 5:15 PM PST
Where
Mariposa County, 1.84 mi WSW of Yosemite Vlg to 1.62 mi NW of Yosemite Vlg
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.741, -119.612

Park Service video showed flash flooding in Yosemite Valley from heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717858, 717859.